Common anesthetic gave this woman’s blood the “blues”

Last week, a woman was hospitalized in Rhode Island due to a complication with a drug that literally gave her blood the “blues”. The potentially life-threatening condition could have been fatal to her body’s supply of oxygen, but was immediately responded to by a long-known treatment.

Methemoglobinemia is a condition where methemoglobin builds up in one’s circulatory system in high amounts. Normally, methemoglobin is only present is small trace amounts within the human body, fulfilling its role to circulate oxygen. However, it can interfere with regular hemoglobin, which does the same general task. If it builds up in the body much higher than it should be, like what happens in methemoglobinemia, oxygen circulation is reduced, and could potentially cause the body to “suffocate” internally.

This is what happened to the 25-year old female patient, after being administered a topical version of the common anaesthetic benzocaine for her toothache. Apparently, benzocaine, as well as some other drugs, can trigger the production of methemoglobin in certain individuals, allowing it to spread and multiply much higher than what your body allows it to. When methemoglobinemia sets in, the patient’s skin pigmentation changes color, from regular skin color to cyan-ish or deep blue, due to the aforementioned oxygen deprivation.

Thankfully, treatment for methemoglobinemia is available in the form of methylene blue. This is injected directly into the affected patient’s bloodstream in order to break down methemoglobin in regular hemoglobin. If taken in small enough doses, the patient’s blood should return back to normal immediately. Otherwise, if taken at very high doses, the condition could worsen and might induce methemoglobinemia further.

The genetic factors that cause methemoglobinemia in individuals who take certain drugs are not fully understood at the moment. Because the condition is rare, a comprehensive analysis is yet to determine beforehand if a specific individual is at risk.

In any case, however, if there is another person around you that is suffering from fatigue, overall feebleness, and a disturbingly bluish discoloration of the skin, you might want to punch up that emergency call as soon as possible.

Be the first to comment on "Common anesthetic gave this woman’s blood the “blues”"

Leave a comment

Your email address will not be published.


*